Hail, Grant
- When
- July 16, 6:36 AM MST to 6:39 AM MST
- Where
- Grant County, 0.48 mi E of Elgin
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.400, -101.840
Supercell thunderstorms developed along a surface trough over south central North Dakota in an environment with elevated instability and deep layer shear. The storms produced a mix of strong wind gusts and large hail as they moved to the east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Supercell thunderstorms developed along a surface trough over south central North Dakota in an environment with elevated instability and deep layer shear. The storms produced a mix of strong wind gusts and large hail as they moved to the east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 16, 4:20 AM MST, 2 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 620 AM CDT SAT JUL 16 2016 .UPDATE... Issued at 614 AM CDT Sat Jul 16 2016 No changes required for this update. && .SHORT TERM...(Today and tonight) Issued at 355 AM CDT Sat Jul 16 2016 Current surface analysis places low over north central Wyoming while high remains over the midwest into the Great Lakes region. Upper level analysis places Fujiwhara lows near northern Hudson Bay while a compact low pushes along the international border near the continental divide. Weak ridge remains over the area with vigorous short wave pushing into western North Dakota from Montana. This continues to produce a broad area of showers and thunderstorms. For today...morning showers/storms will continue to push to the east-northeast this morning as suggested by latest high-res guidance. With limited instability and shear to work with, storms should remain on the tame side. Later in the day is when the storms could get more interesting. Upper low continues to slowly track to the east while the next potent short wave ejects and gets wrapped into broad cyclonic flow to the southeast of aforementioned Hudson Bay system. This will result in the next round of showers and thunderstorms. Strongest instability is expected to remain over South Dakota, though models continue to show an area of ~2 kj/kg cape developing over southern portions of the area. Still some question on how far north this will develop with the fly in the ointment being the effect the morning convection will have on this along with lingering cloud cover and cooler temperatures to the north of a warm front. With that said, the potential for severe weather remains, especially given the increasing deep layer shear through the day into the evening (50kt+ 0-6km bulk). Showers/storms will work towards the east overnight. .LONG TERM...(Sunday through Friday) Issued at 355 AM CDT Sat Jul 16 2016 Chances for showers/thunderstorms will linger mainly over northern locations where broad cyclonic flow remains to the southwest of Hudson Bay system. Some additional showers/storms will be possible in the evening over the southwest as another short wave sneaks through the flow. Limited instability should keep storms on the tame side. Broad ridge builds into the area to start the upcoming work week with a warming trend developing. Expect well above average temperatures throughout the area by mid-week. Occasional weak disturbances moving through the ridge will bring low chances for thunderstorms to portions of the area from time to time. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 614 AM CDT Sat Jul 16 2016 VFR conditions, with MFVR to IFR in Thunderstorms expected today. KBIS/KJMS will be impacted by showers and thunderstorms this morning. Another chance of thunderstorms arrives this afternoon and evening for all terminals. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...AJ SHORT TERM...JJS LONG TERM...JJS AVIATION...AJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 830 AM CDT SAT JUL 16 2016 NDZ018>020-031>037-040>048-050-051-171330- DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH- KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- LOGAN-LA MOURE-MCINTOSH-DICKEY- 830 AM CDT SAT JUL 16 2016 /730 AM MDT SAT JUL 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE DAY INTO THE EVENING. SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...HEAVY RAIN AND A TORNADO OR TWO MAY BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NEAR DAILY LOW CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER VARIOUS PARTS OF THE AREA THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NDZ001>005-009>013-017-021>023-025-171330- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-MCLEAN-SHERIDAN-WELLS-FOSTER- 830 AM CDT SAT JUL 16 2016 /730 AM MDT SAT JUL 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT CHANCES FOR THUNDERSTORMS CONTINUE THROUGH TODAY INTO TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON INTO THIS EVENING WITH LARGE HAIL...DAMAGING WIND GUSTS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NEAR DAILY LOW CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER VARIOUS PARTS OF THE AREA THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. PJA
The Bismarck radar (KBIS), 92 km away, was scanning. The volume nearest the first event began at 13:37 UTC.
11 hail, 5 thunderstorm wind. Local standard time, as filed.
The public estimated thunderstorm wind gusts of 60 mph.
The public estimated thunderstorm wind gusts of 60 mph.
A dock on a lake was lofted by thunderstorm winds and pushed up against a cabin downwind.
The public estimated thunderstorm wind gusts of 60 mph.
Numerous trees were blown over by thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651239, 651240, 651241, 651242, 651243, 651244, 651245, 651246, 651247, 651248, 651249, 651250, 651252, 651253, 651251, 651254.